Alert archive / Minnesota / Frost Advisories in 2023

Frost Advisory 1, NWS Twin Cities, MN

October 6, 202316 counties in Minnesota

NWS Twin Cities, MN issued this frost advisory at Oct 6, 2023, 2:52 AM CDT for 16 counties in Minnesota. It took effect at Oct 7, 2023, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 2:52 AM CDT (07:52 UTC)
In effect from
Oct 7, 2023, 12:00 AM CDT
Expired
Oct 7, 2023, 9:00 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, Meeker County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS73 KMPX 060752
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Fri Oct 6 2023

MNZ041-042-047>049-054>058-064-065-073-074-082-091-061600-
/O.NEW.KMPX.FR.Y.0001.231007T0500Z-231007T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan-
Martin-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, Redwood Falls, New Ulm, 
St James, and Fairmont
252 AM CDT Fri Oct 6 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
230 
WWUS73 KMPX 061718
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1218 PM CDT Fri Oct 6 2023

MNZ041-042-047>049-054>058-064-065-073-074-082-091-070900-
/O.CON.KMPX.FR.Y.0001.231007T0500Z-231007T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan-
Martin-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, Redwood Falls, New Ulm, 
St James, and Fairmont
1218 PM CDT Fri Oct 6 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT SATURDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...From midnight tonight to 9 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
542 
WWUS73 KMPX 070640
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
140 AM CDT Sat Oct 7 2023

MNZ041-042-047>049-054>058-064-065-073-074-082-091-071400-
/O.CON.KMPX.FR.Y.0001.000000T0000Z-231007T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan-
Martin-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, Redwood Falls, New Ulm, 
St James, and Fairmont
140 AM CDT Sat Oct 7 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central, southwest and west 
  central Minnesota.

* WHEN...Until 9 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
246 
WWUS73 KMPX 071357
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
857 AM CDT Sat Oct 7 2023

MNZ041-042-047>049-054>058-064-065-073-074-082-091-071500-
/O.EXP.KMPX.FR.Y.0001.000000T0000Z-231007T1400Z/
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-Brown-Watonwan-
Martin-
Including the cities of Alexandria, Long Prairie, Morris, 
Glenwood, St Cloud, Madison, Benson, Montevideo, Willmar, 
Litchfield, Granite Falls, Olivia, Redwood Falls, New Ulm, 
St James, and Fairmont
857 AM CDT Sat Oct 7 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to warm out of the 30s through the rest
of this morning. Therefore, the Frost Advisory has been allowed to
expire.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 5, 10:48 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 5, 10:48 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Thu Oct 5 2023

.DISCUSSION...(This evening through Thursday)
Issued at 214 PM CDT Thu Oct 5 2023

KEY MESSAGES:

- Well-below normal temperatures Friday through this weekend, with
  the first widespread frost of the season likely Saturday morning.

Cooler and drier air continues to filter into the area behind
yesterday's cold front, but deeper than expected mixing has allowed
for afternoon temperatures to overachieve and reach the mid to upper
60s across much of eastern Minnesota & west-central Wisconsin. This
mixing has also brought strong winds aloft down to the surface with
westerly wind gusts over 30 mph expected to continue through sunset.
Scattered showers rain showers have already developed this afternoon
across central Minnesota in an environment with cooling temperatures
& increasing cyclonic flow aloft, & this activity is expected to
spread deeper into south-central Minnesota & western Wisconsin
through this evening.

A band of of more widespread showers will develop late tonight through
Friday morning as a secondary cold front moves southwards through
the region. Even cooler air will accompany this front, & dynamic
cooling from the precip will allow for overnight temperatures to drop
into the upper 30s across central Minnesota and low to mid 40s
elsewhere. The low- freezing level aloft means it is not out of the
question that a few snowflakes may mix in with the rain across
central Minnesota tomorrow morning, but no accumulation is expected.
Friday will be a classic blustery October day with breezy northwest
winds and widespread cloud cover keeping afternoon high temperatures
in the 40s. Isolated rain showers are also possible during the
afternoon with the continued cold temperatures and cyclonic flow
aloft. Cloud cover is expected to thin out somewhat Friday evening,
but it remains uncertain how much skies will clear out overnight into
Saturday morning. If broken to patchy cloud cover remains through
the night, which is probably the most likely scenario, then
overnight temperatures will remain in the upper 30s with some patchy
frost possible. However, if skies clear out, temperatures will likely
drop well into the low to mid 30s everywhere outside of the Twin
Cities metro, which would create the first widespread frost of the
season and even freeze conditions across western MN and western WI.

Temperatures will remain cool through most of next week, as deep
troughing aloft remains persistent over the Great Lakes & eastern
CONUS. Daytime highs will generally be in the 50s with overnight lows
in the 30s. If we do not see frost/freeze conditions Saturday
morning, then we will likely see them develop Monday & Tuesday
morning with most models showing overnight lows well into the low
30s. Little chance for precip, outside of a a few diurnally-driven
showers, is expected through the week with the Upper Midwest under
the influence of broad high pressure.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1048 PM CDT Thu Oct 5 2023

Another cold front will swing through Friday morning which will
bring a band of showers and MVFR cigs. Gusty northwest winds will
return around that time. Cigs will improve to VFR in the afternoon.

KMSP...Timing of the showers looks on track for 13-16Z. Lowest cigs
expected with the precip, which should be less than 2 kft. Then
rising bases in the afternoon back to VFR before scattering out early
evening.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...Borghoff
Hazardous weather outlook, Oct 5, 2:48 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Thu Oct 5 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
248 PM CDT Thu Oct 5 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread frost is possible Friday night, and likely by Monday or
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Frost Advisories in Minnesota, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.